Alert archive / Virginia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 2, NWS Blacksburg, VA

April 8, 2015Bedford County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 8, 2015, 5:10 PM EDT for Bedford County, Virginia. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2015, 5:10 PM EDT (21:10 UTC)
Expired
Apr 8, 2015, 6:15 PM EDT
In force
65 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Bedford County, VA

The radar

The Roanoke radar (KFCX), 87 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 5:25 PM EDTHAIL 0.25Thaxton, VA
Apr 8, 5:35 PM EDTHAIL 0.251 S Bedford, VA
Apr 8, 5:40 PM EDTHAIL 0.254 S Bedford, VAPEA SIZED HAIL COVERING THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2015-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2015-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

756 
WUUS51 KRNK 082110
SVRRNK
VAC019-082215-
/O.NEW.KRNK.SV.W.0002.150408T2110Z-150408T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 PM EDT WED APR 8 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 615 PM EDT

* AT 510 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PEAKS OF
  OTTER RECREATION AREA...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  BEDFORD...
  FOREST...
  BEDFORD CITY...
  BIG ISLAND...
  AND MONTVALE. 

THIS INCLUDES THE NATIONAL D DAY MEMORIAL.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3756 7937 3755 7937 3751 7933 3737 7924
      3713 7940 3739 7980 3747 7964 3745 7963
      3745 7959 3748 7958 3750 7956 3749 7954
      3755 7948 3756 7944 3758 7944 3760 7939
TIME...MOT...LOC 2110Z 308DEG 25KT 3742 7961 

HAIL...1.00IN
WIND...<50MPH
 
$$

RAB
1 follow-up statement
792 
WWUS51 KRNK 082135
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT WED APR 8 2015

VAC019-082215-
/O.CON.KRNK.SV.W.0002.000000T0000Z-150408T2215Z/
BEDFORD VA-
535 PM EDT WED APR 8 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR
CENTRAL BEDFORD COUNTY...

AT 535 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GOODE...MOVING
SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BEDFORD...
FOREST...
BEDFORD CITY...
GOODE...
AND D-DAY MEMORIAL. 

THIS INCLUDES THE NATIONAL D DAY MEMORIAL.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3737 7924 3713 7940 3734 7970 3740 7960
      3743 7954 3745 7947 3747 7937 3750 7932
TIME...MOT...LOC 2135Z 308DEG 25KT 3731 7944 

HAIL...1.25IN
WIND...60MPH
 
$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 4:34 PM EDT, 36 minutes earlier.

Area forecast discussion, Apr 8, 4:34 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 PM EDT WED APR 8 2015

.SYNOPSIS...
A BACK DOOR COOL FRONT OVER NORTHEAST VIRGINIA WILL CONTINUE TO EASE
SOUTHWEST ACROSS THE PIEDMONT TONIGHT. THE BOUNDARY WILL THEN
LIFT BACK TO THE NORTH THURSDAY AHEAD OF A STRONGER COLD FRONT
APPROACHING FROM THE WEST. THIS FRONT WILL PUSH THROUGH FROM THE
WEST FRIDAY FOLLOWED BY HIGH PRESSURE FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 415 PM EDT TUESDAY...

KEEPING OUR EYES ON A SERIES OF DISTURBANCES STRETCHING FROM
VIRGINIA TO THE MISSISSIPPI RIVER THIS AFTERNOON...ALL TRIGGERING
THUNDERSTORM ACTIVITY AND ALL PROGGED TO RIDE A STATIONARY FRONT
EASTWARD THROUGH THE EVENING AND OVERNIGHT.

THE FIRST LINE OF THUNDERSTORMS IS WEAKENING AS IT ENCOUNTERS THE
DOWNSLOPE FLOW IN THE VICINITY OF INTERSTATE 64. EXPECT LOCALLY
GUSTY WINDS AND POCKETS OF HEAVY RAIN AS THE LINE CROSSES
MOUNTAINS...BUT BELIEVE SEVERE THUNDERSTORM ACTIVITY WILL BE
ISOLATED AT BEST...IF AT ALL. FURTHER WEST...THUNDERSTORM ACTIVITY
DEVELOPING ACROSS CENTRAL KENTUCKY IS EXPECTED TO ENTER OUR MOUNTAIN
EMPIRE COUNTIES AFTER SUNSET...AND CONVECTION DEVELOPING OVER
SOUTHERN ILLINOIS IS EXPECTED TO APPROACH OUR WESTERN RIDGES BEFORE
DAWN THURSDAY. INSTABILITY WILL DECREASE AS THE SECOND AND THIRD
ROUND OF STORMS APPROACH...SO BELIEVE THE THREAT FOR SEVERE STORMS
THIS EVENING AND TONIGHT REMAINS REMOTE.

IN ADDITION TO STORMS...HIGH PRESSURE CONTINUES TO BUILD IN ACROSS
THE PIEDMONT FROM THE NORTHEAST THIS AFTERNOON...AND WILL OVERSPREAD
THE MOST OF THE AREA BY DAWN. BELIEVE THAT RAINFALL ENTERING THE
AREA THIS EVENING AND TONIGHT WILL MOISTEN THE LOW LEVELS OF THE
ATMOSPHERE AND HELP TO STRENGTHEN THE HIGH PRESSURE AS IT BUILDS
IN...WHICH WILL MAKE FOR WIDESPREAD CLOUD COVER OVERNIGHT. HIGH
PRESSURE WILL REMAIN IN PLACE INTO THURSDAY...KEEPING CLOUDS LOCKED
INTO PLACE THROUGH MUCH OF THE DAY.

CLOUDS WILL MAINTAIN MILD TEMPERATURES THROUGH THE NIGHT...HOLDING
OVERNIGHT LOWS IN THE MID AND UPPER 50S. WILL STICK TO THE COOL SIDE
OF GUIDANCE FOR HIGH TEMPERATURES ON THURSDAY...HOLDING HIGHS IN THE
LOW AND MID 70S FOR MUCH OF THE AREA. BELIEVE THAT TEMPERATURES WILL
REMAIN COOL THROUGH MID AFTERNOON DUE TO THE MORE WIDESPREAD NATURE
OF THE CLOUD COVER...AND THEN SEE A LATE DAY UPWARD SPIKE IN
TEMPERATURES AS CLOUDS BEGIN TO BREAK UP DURING MAX AFTERNOON
HEATING.

&&

THURSDAY NIGHT THROUGH SATURDAY...
AS OF 400 PM EDT WEDNESDAY...

STRONG SHORT WAVE OVER THE UPPER MID WEST WILL MOVE EAST THURSDAY
NIGHT AND FRIDAY. THURSDAY NIGHT THE SURFACE LOW MOVES NORTHEAST
ACROSS THE GREAT LAKES...THEN ON FRIDAY TRACKS INTO SOUTHERN
ONTARIO. ANY REMNANTS OF THE SURFACE WEDGE AND MORE STABLE AIR MASS
IN THE NORTHEAST COUNTY WARNING AREA WILL BE GONE ON THURSDAY
EVENING.

TIMING HAS BEEN CONSISTENT IN THE MODELS BRINGING THE ASSOCIATED
COLD FRONT THROUGH A BULK OF THE COUNTY WARNING AREA ON FRIDAY.
MODELS WERE FORECASTING BEST INSTABILITY AHEAD OF THE FRONT IN THE
PIEDMONT ALONG THE EASTERN EDGE OF THE FORECAST AREA ON FRIDAY
AFTERNOON...WITH CAPES OF AS HIGH AS 2000 J/KG POSSIBLE. WILL
MAINTAIN MENTION OF SEVERE WEATHER THREAT IN THE HAZARDOUS WEATHER
OUTLOOK.

12Z MODELS WERE VERY SIMILAR WITH THE TIMING OF THE FRONT ON FRIDAY.
WILL MAKE SLIGHT ADJUSTMENTS TO THE LOCATION BETWEEN 18Z/2PM FRIDAY
AND 00Z SATURDAY/8PM FRIDAY WITH A HIGHER PROBABILITY OF RAIN. MORE
CHALLENGING TO TELL HOW MUCH COVERAGE OF SHOWERS AND THUNDERSTORMS
THERE WILL BE AHEAD OF THE FRONT THURSDAY NIGHT. HAVE ALSO REMOVED
THE RAIN BEHIND THE FRONT FOR LATE FRIDAY NIGHT AND SATURDAY.

WILL BE TRENDING TOWARD WARMER GUIDANCE AHEAD OF THE FRONT FOR LOWS
ON THURSDAY NIGHT. WILL BE STARTING MILD ON FRIDAY BUT LIMITED
HEATING DURING THE MORNING OVER THE MOUNTAINS WHICH WILL HOLD
TEMPERATURES IN THE 60S. IN THE EAST WHERE THE FRONT COMES THROUGH
LATER...TEMPERATURES WILL RISE WELL INTO THE 70S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 200 PM EDT WEDNESDAY...

SECOND PIECE OF ENERGY COMES THROUGH THE NORTHEASTERN TROF ON
SATURDAY SO THE 500 MB LONG WAVE TROF DOES NOT MOVE EAST OF THE
FORECAST AREA UNTIL SUNDAY MORNING. THEN PATTERN RETURNS TO RIDGING
IN THE EAST AND TROFING THE WEST FOR THE REST OF THE PERIOD. HEIGHTS
AT 500 MB BECOME MORE AMPLIFIED BY MONDAY AND TUESDAY. WITH A DEEP
CLOSED LOW IN THE WEST MONDAY THROUGH WEDNESDAY...FORECAST AREA WILL
BE IN BROAD SOUTHWEST FLOW WITH A SERIES OF SHORT WAVES TRACKING OUT
OF THE SOUTHERN PLAINS.  AT THE SURFACE A SECONDARY FRONT CROSSES
THE NORTHEAST SATURDAY NIGHT BUT LOOKS FAIRLY WEAK BY THE TIME IT
REACHES THE CENTRAL APPALACHIANS. WPC CONSIDERED NORTH AMERICAN AND
GFS ENSEMBLES AS REASONABLE FOR THE UPPER AND SURFACE TIMING AND
LOCATION OF FEATURES FOR THIS TIME FRAME.

HIGH PRESSURE BUILDS IN FOLLOWING THE FRONT AND WILL BE CENTERED
OVER THE FORECAST AREA ON SUNDAY MORNING. THE HIGH WILL BE OFFSHORE
BY MONDAY AFTERNOON. WARM...MOIST AIR WILL BE IN PLACE ON TUESDAY
AND WEDNESDAY. APPEARS THERE WILL BE NO ORGANIZED LIFTING MECHANISM
TO GENERATE PRECIPITATION BUT ANY DECENT SHORT WAVE SHOULD BE ABLE
TO TRIGGER AT LEAST AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

AFTER TEMPERATURES DROP BEHIND THE FRONT ON FRIDAY...850 MB VALUES
REBOUND MONDAY THROUGH WEDNESDAY. MODELS HOLD RESIDUAL LOW LEVEL
MOISTURE IN THE WESTERN UPSLOPE AREAS THROUGH SATURDAY MORNING.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
AS OF 215 PM EDT WEDNESDAY...

VFR CONDITIONS OBSERVED ACROSS THE AREA THIS AFTERNOON UNDER A
PATCHY CU FIELD WITH BASES IN THE 3KFT TO 5KFT RANGE. TWO FEATURES
OF CONCERN AFFECTING OUR AREA THIS AFTERNOON. THE FIRST IS A
BACKDOOR COLD FRONT ENTERING THE MID ATLANTIC...WITH NORTHEASTERLY
WINDS ALREADY OBSERVED AT KLYH. THE SECOND FEATURE MAKES FOR A
DIFFICULT FORECAST FOR LATE AFTERNOON AND THE EVENING AS A STRONG
THUNDERSTORM COMPLEX CURRENTLY PUSHING ACROSS WEST VIRGINIA WILL
ENTER KBLF/KLWB AROUND 20Z. RAPID UPDATE MODELS ALSO INDICATE THAT
CONVECTION DEVELOPING IN THE UNSTABLE AIR ACROSS CENTRAL KENTUCKY
WILL PUSH INTO THE REGION DURING THE 08/23Z TO 09/02Z TIMEFRAME...
ALTHOUGH AT WHAT INTENSITY REMAINS UNCLEAR. FINALLY...THE REMNANTS
OF THUNDERSTORM ACTIVITY OVER THE MISSISSIPPI RIVER ARE EXPECTED
TO APPROACH THE AREA SHORTLY BEFORE DAWN ON THURSDAY.

RAINFALL ENTERING THE AREA THIS EVENING AND TONIGHT WILL MOISTEN
AND HELP TO STRENGTHEN THE HIGH PRESSURE WEDGE AS IT CONTINUES TO
OVERSPREAD OUR AREA FROM THE NORTHEAST. HIGH CONFIDENCE THAT IFR
CEILINGS AND LOW VISIBILITIES WILL DEVELOP BY MIDNIGHT FOR
KROA/KLYH/KDAN AS STRATUS DEVELOPS. WILL ALSO SEE LOW STRATUS
DEVELOP FOR KBCB/KBLF/KLWB AFTER MIDNIGHT...HOWEVER TIMING IS MORE
UNCERTAIN AS IT WILL TAKE LONGER FOR HIGH PRESSURE TO BUILD IN.

HIGH PRESSURE IS EXPECTED TO MAINTAIN ITS HOLD ON THURSDAY...WITH
LOW CEILINGS LINGERING ACROSS MUCH OF THE AREA INTO MID AFTERNOON.
WITH BETTER INSTABILITY ALONG THE CONTINENTAL DIVIDE WHERE HIGH
PRESSURE HAS LESS INFLUENCE...MAY SEE A FEW SHOWERS AND ISOLATED
THUNDERSTORMS DEVELOP BY LATE AFTERNOON IN MAXIMUM HEATING.

EXTENDED AVIATION DISCUSSION...

PROLONGED PERIOD OF MVFR CONDITIONS LOOKS IN ORDER INTO FRIDAY
WITH A COLD FRONTAL PASSAGE EXPECTED LATER FRIDAY. COLD FRONT
EXPECTED TO CLEAR THE REGION FRIDAY NIGHT-SATURDAY MORNING WITH
ANY SHOWERS SUBSIDING...THOUGH SOME UPSLOPE MVFR CEILINGS MAY
LINGER INTO SATURDAY AT KBLF/KLWB. WIDESPREAD VFR THEN RETURNS
SATURDAY NIGHT AND SUNDAY UNDER HIGH PRESSURE BEHIND THE FRONT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...NF/SK
Hazardous weather outlook, Apr 8, 3:37 PM EDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT WED APR 8 2015

NCZ001-002-018-VAZ007-009-010-012>017-022-091945-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
337 PM EDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ROUNDS OF SHOWER AND WIDELY SCATTERED THUNDERSTORM ACTIVITY ARE
EXPECTED LATE TONIGHT AS CONVECTION APPROACHING FROM THE MIDWEST
ENTERS THE AREA. LOCALLY HEAVY RAIN AND GUSTY WINDS WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL SWEEP THROUGH FROM THE WEST ON FRIDAY AND MAY
PRODUCE A LINE OF SHOWERS AND THUNDERSTORMS AS IT PASSES...BUT
RIGHT NOW FOR THE MOUNTAINS THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-091945-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
337 PM EDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ROUNDS OF SHOWER AND WIDELY SCATTERED THUNDERSTORM ACTIVITY ARE
EXPECTED LATE TONIGHT AS CONVECTION APPROACHING FROM THE MIDWEST
ENTERS THE AREA. LOCALLY HEAVY RAIN AND GUSTY WINDS WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL SWEEP IN FROM THE WEST DURING THE EVENING ON
FRIDAY AND WILL LIKELY PRODUCE A LINE OF SHOWERS AND THUNDERSTORMS
ALONG IT DURING THE AFTERNOON AND EVENING. THERE IS A POSSIBILITY
THAT A FEW OF THESE STORMS COULD REACH SEVERE LIMITS...ESPECIALLY
IN THE PIEDMONT. DAMAGING WINDS AND LARGE HAIL WOULD BE THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-018>020-023-024-WVZ042>044-507-508-091945-
GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-
MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
337 PM EDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF THUNDERSTORMS WILL PUSH ACROSS THE AREA THIS AFTERNOON
AND EARLY EVENING...PRODUCING LOCALLY HEAVY RAIN AND SOME GUSTY
WINDS. ADDITIONAL ROUNDS OF SHOWER AND WIDELY SCATTERED THUNDERSTORM
ACTIVITY ARE EXPECTED LATE TONIGHT AS CONVECTION APPROACHING FROM
THE MIDWEST ENTERS THE AREA. LOCALLY HEAVY RAIN AND GUSTY WINDS
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL SWEEP THROUGH FROM THE WEST ON FRIDAY AND MAY
PRODUCE A LINE OF SHOWERS AND THUNDERSTORMS AS IT PASSES...BUT
RIGHT NOW FOR THE MOUNTAINS THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 8, 3:28 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT WED APR 8 2015

VAZ018>020-023-024-WVZ043-044-507-508-082030-
CRAIG VA-BATH VA-ROCKBRIDGE VA-ALLEGHANY VA-BOTETOURT VA-
WESTERN GREENBRIER WV-SUMMERS WV-EASTERN GREENBRIER WV-MONROE WV-
328 PM EDT WED APR 8 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CRAIG COUNTY IN SOUTHWESTERN VIRGINIA...
  BATH COUNTY IN WEST CENTRAL VIRGINIA...
  ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
  ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  THE WESTERN GREENBRIER IN SOUTHEASTERN WEST VIRGINIA...
  SUMMERS COUNTY IN SOUTHEASTERN WEST VIRGINIA...
  THE EASTERN GREENBRIER IN SOUTHEASTERN WEST VIRGINIA...
  MONROE COUNTY IN SOUTHEASTERN WEST VIRGINIA...

* UNTIL 430 PM EDT

* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
  NORTHWEST OF SNOWSHOE TO NEAR LEONARD TO 7 MILES NORTHWEST OF
  SANDSTONE...MOVING TO THE EAST AT 40 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE
  STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  ROCKBRIDGE BATHS...
  COLLIERSTOWN...
  COVINGTON CITY...
  JORDAN MINES...
  AND HOT SPRINGS.

THIS INCLUDES VMI AND THE WEST VIRGINIA STATE FAIRGROUNDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

THESE STORMS COULD INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION
FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3818 7951 3815 7953 3817 7944 3809 7949
      3791 7918 3737 7992 3763 8107 3772 8097
      3768 8088 3782 8094 3787 8075 3795 8081
      3816 8047 3825 8040 3811 8036 3805 8026
      3806 7996 3818 7992 3827 7980
TIME...MOT...LOC 1922Z 276DEG 60KT 3851 8008 3816 8040 3784 8099

KK
Special weather statement, Apr 8, 4:30 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT WED APR 8 2015

VAZ018-019-023-082115-
CRAIG VA-ALLEGHANY VA-BOTETOURT VA-
430 PM EDT WED APR 8 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN CRAIG COUNTY IN SOUTHWESTERN VIRGINIA...
  CENTRAL ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 515 PM EDT

* AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF STRONG THUNDERSTORMS FROM CLIFTON FORGE TO
  JORDAN MINES...MOVING TO THE EAST AT 50 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
  CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  COVINGTON CITY...
  JORDAN MINES...
  CLIFTON FORGE CITY...
  TROUTVILLE...
  AND EAGLE ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3781 7965 3774 7969 3770 7968 3769 7967
      3766 7968 3760 7957 3758 7958 3757 7956
      3743 7974 3741 7981 3739 7980 3737 7983
      3762 8023 3763 8022 3766 8028 3769 8029
      3788 7991
TIME...MOT...LOC 2028Z 275DEG 41KT 3777 7984

RAB
Local storm report, Apr 8, 4:41 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             1 E BASSETT             36.77N 79.97W
04/08/2015  E0.75 INCH       HENRY              VA   TRAINED SPOTTER

&&

JRUCKMAN
Special weather statement, Apr 8, 4:47 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 PM EDT WED APR 8 2015

VAZ033-043-044-082145-
HENRY VA-FRANKLIN VA-PITTSYLVANIA VA-
447 PM EDT WED APR 8 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  WESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 545 PM EDT

* AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR FIGSBORO...MOVING TO THE EAST AT 15 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MARTINSVILLE CITY...
  SYDNORSVILLE...
  SPENCER...
  AXTON...
  AND CALLANDS.

THIS INCLUDES THE MARTINSVILLE SPEEDWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3679 8008 3679 8004 3680 8005 3703 7957
      3666 7938 3657 8001
TIME...MOT...LOC 2042Z 256DEG 15KT 3677 7988

KK
Special weather statement, Apr 8, 4:53 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
453 PM EDT WED APR 8 2015

VAZ024-034-035-082145-
ROCKBRIDGE VA-AMHERST VA-BEDFORD VA-
453 PM EDT WED APR 8 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
  AMHERST COUNTY IN CENTRAL VIRGINIA...
  NORTHEASTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 545 PM EDT

* AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR VESUVIUS TO
  NEAR BUENA VISTA CITY TO NEAR NATURAL BRIDGE...MOVING TO THE EAST
  AT 40 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
  STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  ROCKBRIDGE BATHS...
  COLLIERSTOWN...
  BUENA VISTA CITY...
  CLIFFORD...
  AND AMHERST.

THIS INCLUDES VMI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3792 7919 3781 7917 3778 7907 3772 7907
      3770 7899 3768 7897 3755 7890 3742 7906
      3761 7959 3766 7968 3780 7966 3808 7948
TIME...MOT...LOC 2051Z 287DEG 51KT 3797 7923 3777 7941 3766 7954

KK
Special weather statement, Apr 8, 5:01 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT WED APR 8 2015

VAZ023-034-082200-
BEDFORD VA-BOTETOURT VA-
501 PM EDT WED APR 8 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 600 PM EDT

* AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR MONTVALE...MOVING TO THE SOUTHEAST AT 30
  MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  FOREST...
  HUDDLESTON...
  BEDFORD CITY...
  MONTVALE...
  AND BOONSBORO.

THIS INCLUDES THE NATIONAL D DAY MEMORIAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3760 7957 3758 7958 3753 7950 3756 7946
      3747 7920 3745 7925 3745 7927 3743 7927
      3742 7925 3741 7926 3739 7923 3709 7942
      3738 7989 3761 7960
TIME...MOT...LOC 2059Z 308DEG 25KT 3743 7967

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 2:43 PM EDTSpecial Weather StatementRNKAlleghany, Bath, Craig, City of Covington62 min
Apr 8, 3:28 PM EDTSpecial Weather StatementRNKAlleghany, Bath, Botetourt, Craig, Rockbridge, City of Covington and 1 more62 min
Apr 8, 4:30 PM EDTSpecial Weather StatementRNKAlleghany, Botetourt, City of Covington45 min
Apr 8, 4:35 PM EDTSevere Thunderstorm WarningRNKGiles44 min
Apr 8, 4:47 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville58 min
Apr 8, 4:53 PM EDTSpecial Weather StatementRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington52 min
Apr 8, 5:01 PM EDTSpecial Weather StatementRNKBedford59 min
Apr 8, 5:42 PM EDTSpecial Weather StatementRNKCity of Danville63 min
Apr 8, 5:51 PM EDTSpecial Weather StatementRNKFranklin, City of Roanoke54 min
Apr 8, 6:00 PM EDTSpecial Weather StatementRNKCampbell60 min
Apr 8, 6:28 PM EDTSpecial Weather StatementRNKBedford62 min
Apr 8, 6:35 PM EDTSpecial Weather StatementRNKCharlotte, Halifax, Pittsylvania55 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.